Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS North Platte, NE

July 10, 2008Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2008, 3:30 AM CDT for Holt County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 3:30 AM CDT (08:30 UTC)
Expired
Jul 10, 2008, 4:15 AM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100830
SVRLBF
NEC089-100915-
/O.NEW.KLBF.SV.W.0293.080710T0830Z-080710T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 415 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF REDBIRD STATE WILDLIFE MANANGEMENT AREA...OR 15
  MILES NORTHEAST OF ONEILL...AND MOVING NORTHEAST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF REDBIRD STATE WILDLIFE MANANGEMENT AREA BY 400
  AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4249 9831 4271 9862 4277 9840 4277 9836
      4277 9835 4276 9830 4250 9830
TIME...MOT...LOC 0830Z 236DEG 8KT 4261 9840

$$

CDC
3 follow-up statements
000 
WWUS53 KLBF 100846
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT THU JUL 10 2008

NEC089-100915-
/O.CON.KLBF.SV.W.0293.000000T0000Z-080710T0915Z/
HOLT NE-
346 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN HOLT COUNTY...

AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTHEAST OF REDBIRD STATE WILDLIFE MANANGEMENT
AREA...OR 18 MILES NORTHEAST OF ONEILL...MOVING EAST AT 9 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4249 9831 4271 9862 4277 9840 4277 9836
      4277 9835 4276 9830 4250 9830
TIME...MOT...LOC 0846Z 274DEG 8KT 4257 9831

$$

CDC
000 
WWUS53 KLBF 100859
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT THU JUL 10 2008

NEC089-100915-
/O.CON.KLBF.SV.W.0293.000000T0000Z-080710T0915Z/
HOLT NE-
359 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN HOLT COUNTY...

AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF REDBIRD STATE WILDLIFE MANANGEMENT AREA...OR
19 MILES NORTHEAST OF ONEILL...MOVING EAST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4249 9831 4271 9862 4277 9840 4277 9836
      4277 9835 4276 9830 4250 9830
TIME...MOT...LOC 0859Z 260DEG 9KT 4268 9838

$$

CDC
000 
WWUS53 KLBF 100909
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 AM CDT THU JUL 10 2008

NEC089-100919-
/O.EXP.KLBF.SV.W.0293.000000T0000Z-080710T0915Z/
HOLT NE-
409 AM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT COUNTY WILL
EXPIRE AT 415 AM CDT/315 AM MDT/...

THE THREAT OF SEVERE WEATHER FROM THIS STORM HAS ENDED.

LAT...LON 4249 9831 4271 9862 4277 9840 4277 9836
      4277 9835 4276 9830 4250 9830
TIME...MOT...LOC 0909Z 260DEG 9KT 4268 9835

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:43 PM CDT, 12 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 2:43 PM CDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT WED JUL 9 2008

.SYNOPSIS...

H5 RIDGE OVER WESTERN CONUS WITH CLEAR SKIES IN VISIBLE. SURFACE
FRONT FROM LOW OVER THE GREAT LAKES THROUGH THE OHIO VALLEY TO
SOUTHERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM HAVE TRENDED TOWARDS NAM
WRF. ANOTHER WEAK WAVE TO MOVE ACROSS NORTHERN PLAINS AGAIN
TONIGHT. HAVE INCLUDED POPS FOR NORTH AND NORTH CENTRAL ZONES
THROUGH THE NIGHTAND INTO EARLY AM. VERY UNSTABLE ATMOSPHERE WITH
ADEQUATE MOISTURE. STRONG WARM AIR ADVECTION OVER NIGHT. TEMPERATURES
TO SOAR INTO THE MID TO UPPER 90S. WARMER TEMPERATURES IN VTN
VICINITY WITH SOMEWHAT DRIER AIR. ENTIRE CWA REMAINS HIGHLY
UNSTABLE BUT WITH STRONG CAP AND NO TRIGGERS HAVE LEFT DRY FOR
NOW. FRIDAY COLD FRONTAL PASSAGE COMMENCES NORTHWEST IN THE AM AND
BY NOON SHOULD BE FROM KONL TO KOGA LINE HAVE ADDED SCHC POPS WITH
FROPA SOUTH AND SOUTHWEST. MODELS NOT HANDLING SITUATION WELL AND
POPS MAY HAVE TO BE UPPED AND EXPANDED. FOR THE LAST WEEK WITH
MINIMAL LIFT HAVE BEEN ABLE TO KICK OFF SCATTERED COVERAGES NOW
WITH GOOD LIFT SB CAPES TO 2000 JOULES/KG MODELS BRINGING SYSTEM
THROUGH DRY. MODELS HAVE PROGGED FRONT TO PUSH INTO SOUTHERN
KANSAS AND NOT STALL IT OUT OVER NORTHERN KANSAS SO HAVE PULLED
POPS FOR SATURDAY AND SUNDAY.

EXTENDED...H5 RIDGE BUILDING INTO NORTHERN PLAINS THROUGH FIRST OF
THE WORK WEEK. HAVE TWEAKED TEMPERATURES UP SOME WITH POPS ADDED
FOR MONDAY AS WEAK BOUNDARY BEGINS TO MOVE EAST INTO THE
PANHANDLE. NEXT SYSTEM ON TRACK FOR WEDNESDAY BUT GFS AND ECMWF
VARY ON DEPTH AND STRENGTH OF SYSTEM HAVE LEFT DRY FOR NOW WITH
UNCERTAINTY. TEMPERATURES NORMAL FOR THE SEASON AND DRY.

&&

.AVIATION...

SIMILAR PATTERN TO THE LAST COUPLE OF DAYS. MAINLY VFR CONDITIONS
EXPECTED THE NEXT 24 HOURS FOR TERMINAL SITES KLBF AND KVTN.
NORTHWEST FLOW WILL PUSH YET ANOTHER DISTURBANCE ACROSS THE REGION.
ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE VERY WIDESPREAD
AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS YET...HOWEVER
WILL INCLUDE CB TO CIGS. ALTHOUGH THERE IS A SMALL CHANCE THAT A
STORM WILL TRAVERSE THE TERMINAL SITES...IF ANY DO CROSS THE
TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS AND/OR
VSBY FROM HEAVY RAINFALL WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT WED JUL 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT WED JUL 9 2008 /237 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK DISTURBANCE MOVES
ACROSS THE REGION. A FEW STORMS MAY BECOME MARGINALLY SEVERE WITH
STRONG WIND GUSTS AND HAIL...MAINLY FOR AREAS ALONG AND NORTH OF
GORDON IN SHERIDAN COUNTY TO BROKEN BOW IN CUSTER COUNTY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW LINGERING THUNDERSHOWERS WILL BE POSSIBLE THURSDAY
MORNING...MAINLY EFFECT AREAS NORTHEAST OF VALENTINE TO TAYLOR
LINE. THEN THUNDERSTORM CHANCES WILL RETURN FRIDAY AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. DURING PEAK HEATING...STRONG
THUNDERSTORMS MAY INITIATE FOR AREAS SOUTH OF A LINE FROM GRANT
THROUGH NORTH PLATTE AND ONEILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 9, 11:25 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

0852 PM     HAIL             5 S HAY SPRINGS         42.61N 102.69W
07/09/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

0853 PM     HAIL             GORDON                  42.81N 102.20W
07/09/2008  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:26 PM CDTSevere Thunderstorm WarningLBFSheridan64 min
Jul 9, 8:29 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 9, 8:35 PM CDTSevere Thunderstorm WarningLBFSheridan55 min
Jul 9, 9:11 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan37 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningLBFCherry51 min
Jul 9, 10:27 PM CDTSevere Thunderstorm WarningLBFSheridan20 min
Jul 9, 10:42 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jul 9, 11:57 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry63 min
Jul 10, 12:05 AM CDTSevere Thunderstorm WarningLBFCherry55 min
Jul 10, 12:59 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry28 min
Jul 10, 3:06 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.